Managing the symptoms of psychiatric conditions can be overwhelming for patients and their caregivers. Occasionally, the medications the patients need to manage these conditions can bring on a potentially debilitating side effect called tardive dyskinesia (TD). TD is a neurological condition characterized by involuntary movements of the face (such as grimacing, tongue protrusion, lip smacking), and the limbs, torso, fingers, feet, and toes. These random body movements can make it increasingly uncomfortable for patients to be out in public or even participate in the daily activities they once loved. This condition can be devastating to patients already suffering from psychiatric symptoms, and can lead to even more social isolation.
Often, people with TD do not notice the abnormal movements. In fact, it’s typical for the person’s family members, friends, or even strangers, to be the first to point them out. These movements can be painful and bothersome, and tend to be more easily noticed by the individual experiencing them when he or she begins to feel uncomfortable around others. Joan,* a 61-year-old TD sufferer, describes her experience by saying, “It’s as if I can’t stop and if I stop, I have to get real stiff and rigid, and that hurts so I usually just keep on moving.” These movements make it uncomfortable for her to participate in daily activities outside her home. In fact, the impact on her social activities is profound. “I don’t go to church,” she admits. “I have anxiety when I’m in front of a bunch of people. I usually stay home. I don’t go to the movies. I don’t go out in public that often, or to the store.” When asked why she avoids going out in public, Joan explains that she doesn’t like to be around people when she’s experiencing rocking and jerking movements that she can’t control.